Hello, my name is Sharon, I'm 57 & my beautiful husband Arthur is 73. On New Years Eve 2016, he was diagnosed with Advanced Prostate Cancer with a PSA level of 951 it had already spread to his lymph nodes and bones with multiple mets. For fourteen months he was doing really well, with a monthly injection of Degarelix and an IV treatment of Bisphosphonates (pre zometa).
In February, everything started to go downhill, our visits to the Oncologist showed that his PSA was on the rise, doubling every month and he was getting more poorly as each day passed. He's stayed on Degarelix, they tried him with Bicalutamide which had no impact at all, then with Enzalutamide which again didn't help. Seven weeks ago, he was prescribed steroids to help improve his strength, mobility, appetite etc and Morphine for his extreme bone pain... it's been a roller coaster ride since then!!!
He was still getting around our bungalow with some help until a few weeks ago, he went to bed and when he woke in the night wanting the loo, as I helped him out of bed his legs wouldn't work or hold his weight. A call to my sister & brother in law, together with a creative transport method using a line of dining chairs meant we got him to the bathroom and back to bed.
The next day our Macmillan Nurse and District Nurse mobilised support with a camode/wheelchair, hospice in the home carers, Marie Curie nurses on some nights and regular visits from the district Nurse and our fabulous GP. He'd had a bad reaction to the morphine, showed signs of infection and his blood sugars were really high (also a diabetic). Changing to Longtec slow release and oral solution oxycodine, a course of antibiotics, putting him back on metformin for his blood sugars saw a return to some semblance on normality. We had a four/five day period of absolute hell whilst Arthur adjusted to the changes... he wanted to go to work, didn't recognise me and saw angels and sheep in the wallpaper!!!
Now he's reacting to the opiates again so time for more adjustments including Gabipentine and Amitriptyline. My heart breaks as he's so confused and scared at times, then other times he is resigned, peaceful and loving.